Barbiturate Abuse

Barbiturate Abuse Overview

Barbiturates are a group of drugs in the class of drugs known as sedative-hypnotics, which generally describes their sleep-inducing and anxiety-decreasing effects.

Barbiturates can be extremely dangerous because the correct dose is difficult to predict. Even a slight overdose can cause coma or death. Barbiturates are also addictive and can cause a life-threatening withdrawal syndrome.

History of use and abuse

  • Barbiturates were first used in medicine in the early 1900s and became popular in the 1960s and 1970s as treatment for anxiety, insomnia, or seizure disorders. They evolved into recreational drugs that some people used to reduce inhibitions, decrease anxiety, and to treat unwanted side effects of illicit drugs.
  • Barbiturate use and abuse has declined dramatically since the 1970s, mainly because a safer group of sedative-hypnotics called benzodiazepines is being prescribed. Benzodiazepine use has largely replaced barbiturates in the medical profession, with the exception of a few specific indications. Doctors are prescribing barbiturates less, and the illegal use of barbiturates has also substantially declined, although barbiturate abuse among teenagers may be on the rise compared with the early 1990s. Addiction to barbiturates, however, is uncommon today.

Types of barbiturates

  • There are many different barbiturates. The primary difference among them is how long their effects last. The effects of some of the long-acting drugs may last up to 2 days. Others are very short-acting. Their effects last only a few minutes.
  • Barbiturates can be injected into the veins or muscles, but they are usually taken in pill form. The street names of commonly abused barbiturates describe the desired effect of the drug or the color and markings on the actual pill.

Barbiturate Names

Generic Name

Street Name

Amobarbital

Downers, blue heavens, blue velvet, blue devils

Pentobarbital

Nembies, yellow jackets, abbots, Mexican yellows

Phenobarbital

Purple hearts, goof balls

Secobarbital

Reds, red birds, red devils, lilly, F-40s, pinks, pink ladies, seggy

Tuinal

Rainbows, reds and blues, tooies, double trouble, gorilla pills, F-66s

Continued

Barbiturate Abuse Causes

Although the medical use of barbiturates has declined since the 1970s, high school surveys suggest abuse has been rising over last 10 years. A common reason to abuse barbiturates is to counteract the symptoms of other drugs; the barbiturates ("downers") counteract the excitement and alertness obtained from stimulant drugs like cocaine and methamphetamines.

  • Today’s drug abusers may be too young to remember the death and dangerous effects barbiturates caused in the 1970s, so they underestimate the risks of using them.
  • Barbiturates are also commonly used in suicide attempts.

Barbiturate Abuse Symptoms

In general, barbiturates can be thought of as so-called brain relaxers. Alcohol is also a brain relaxer. The effects of barbiturates and alcohol are very similar, and when combined can be lethal. Pain medicines, sleeping pills, and antihistamines also cause symptoms similar to those of barbiturates.

People who abuse barbiturates use them to obtain a “high,” which is described as being similar to alcohol intoxication, or to counteract the effects of stimulant drugs.

  • In small doses, the person who abuses barbiturates feels drowsy, disinhibited, and intoxicated.
  • In higher doses, the user staggers as if drunk, develops slurred speech, and is confused.
  • At even higher doses, the person is unable to be aroused (coma) and may stop breathing. Death is possible.

It is important to note that the difference between the dose causing drowsiness and one causing death may be small. In the medical profession, this difference is called a narrow therapeutic index, which is the ratio of a drug's toxic dose to its therapeutically desirable dose. This is the reason why barbiturates are dangerous. It is also why barbiturates are not often prescribed today.

In addition to having a narrow therapeutic index, barbiturates are also addictive. If taken daily for longer than about 1 month, the brain develops a need for the barbiturate, which causes severe symptoms if the drug is withheld.

Symptoms of withdrawal

Symptoms of withdrawal or abstinence include tremors, difficulty sleeping, and agitation. These symptoms can become worse, resulting in life-threatening symptoms, including hallucinations, high temperature, and seizures.

Pregnant women taking barbiturates can cause their baby to become addicted, and the newborn may have withdrawal symptoms.

Continued

When to Seek Medical Care

The doctor cannot give appropriate treatment for barbiturate abuse over the telephone. Observation at a hospital emergency department is necessary.

If you believe someone has taken barbiturates inappropriately, take him or her to a hospital emergency department for evaluation by a doctor. Soon after taking barbiturates, a person may only be drowsy or seem intoxicated, but more serious symptoms can develop quickly and unpredictably.

  • If the person is drowsy or you are unable to arouse the person (if he or she seems to be in a coma), call 911 for emergency medical transport and immediate treatment in the ambulance.
  • Bring any leftover pills, pill bottles, or other medicines the person may have taken to the hospital.

Exams and Tests

A urine test can readily identify barbiturate use. Diagnosis in a hospital emergency department, however, concentrates on diagnosing other potential reasons for the person to be drowsy, such as other drugs taken, head injury, stroke, infection, or shock. These diagnostic efforts take place while the person is being treated.

In general, the person will have an IV started and blood will be drawn. An ECG (electrocardiogram) will be performed to evaluate the person’s heart rhythm. Other diagnostic efforts depend on the specific situation.

Barbiturate Abuse Treatment - Self-Care at Home

There is no home treatment for barbiturate abuse. If you believe someone has taken barbiturates inappropriately, take him or her to the hospital for evaluation by a doctor.

Barbiturates have a narrow therapeutic index and can cause coma or death if taken inappropriately. This is especially true in children and in elderly persons.

Medical Treatment

The treatment of barbiturate abuse or overdose is generally supportive. The amount of support required depends on the person’s symptoms.

  • If the person is drowsy but awake and can swallow and breathe without difficulty, the treatment may consist of just watching the person closely.
  • If the person is not breathing, a breathing machine is used to ensure the person can breathe well until the drugs have worn off.
  • Most people receive a liquid form of activated charcoal to bind to any drugs in their stomach. This may be done by placing a tube into the stomach (through the nose or mouth) or by having the person drink it.
  • Most people are admitted to the hospital or are observed in the emergency department for a number of hours, and sometimes may need to be admitted to the hospital for further monitoring and treatment. Other treatments depend on the specific situation.

Continued

Next Steps - Follow-up

Although rare, anyone who is addicted to barbiturates requires prolonged therapy to avoid the dangerous symptoms of withdrawal. Addicted individuals are treated with decreasing doses of barbiturates (called detoxification) until they are drug-free. For more information, see drug dependence and abuse.

Outlook

With aggressive treatment in the hospital, most people survive. But even with intensive therapy, some who overdose will die.

A person’s outcome after abusing barbiturates depends on a number of factors, including:

  • Other drugs ingested
  • Other medical problems the person has
  • How quickly the person received medical attention
  • Which barbiturate the person abused (see overdose)

For More Information

For more information about barbiturates and abuse, visit eMedicine’s patient education articles "Drug Overdose," "Drug Dependence and Abuse," and "Substance Abuse."

Web Links

MedlinePlus, Barbiturate intoxication and overdose

Synonyms and Keywords

barbiturate, barbiturates, downers, sedatives, drug abuse, addictive drug, brain relaxer, barbiturate use, overdose, sleeping pills, amobarbital, pentobarbital, phenobarbital, secobarbital, tuinal, suicide, prescription drugs, barbiturate abuse, sedative-hypnotic drugs, effects of barbiturates, activated charcoal, drug dependence and abuse

WebMD Medical Reference from eMedicineHealth Reviewed by Joseph Goldberg, MD on April 23, 2016

Sources

Authors and Editors

Author: J Dave Barry, MD, Clinical Instructor of Medicine, Toxicology Fellow, Department of Emergency Medicine, University of California at San Diego.

Coauthor(s): Christopher B Beach, MD, Assistant Professor of Emergency Medicine, Department of Emergency Medicine, Feinberg School of Medicine, Northwestern University.

Editors: Scott H Plantz, MD, FAAEM, Research Director, Assistant Professor, Department of Emergency Medicine, Mount Sinai School of Medicine; Francisco Talavera, PharmD, PhD, Senior Pharmacy Editor, eMedicine; Anthony Anker, MD, FAAEM, Attending Physician, Emergency Department, Mary Washington Hospital, Fredericksburg, VA.

Barbiturate Abuse from eMedicineHealth.

© 2016 WebMD, LLC. All rights reserved.

Pagination